Hail, Crawford
- When
- April 7, 10:45 PM EST
- Where
- Crawford County, Cambridge Spgs
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 41.800, -80.070
Facebook report and photo of quarter-size hail in Cambridge Springs. Time estimated via radar.
During the early evening of April 7th, a warm front extended east-southeastward from a surface low centered in west-central Michigan to northwest Pennsylvania. This front moved northeastward and allowed the warm sector to overspread northwest Pennsylvania by late that evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
During the early evening of April 7th, a warm front extended east-southeastward from a surface low centered in west-central Michigan to northwest Pennsylvania. This front moved northeastward and allowed the warm sector to overspread northwest Pennsylvania by late that evening. A cold front extended west-southwestward from the surface low and swept south-southeastward through northwest Pennsylvania during the predawn hours of April 8th before the surface low reached Long Island by daybreak that morning.
Showers and thunderstorms developed in vicinity of the warm front over northwest Pennsylvania during the evening of the 7th and moved generally east-southeastward. A separate squall line in vicinity of the cold front crossed northwest Pennsylvania generally from northwest to southeast during approximately the last hour of the 7th through first hour of the 8th. These storms encountered primarily moderate instability amidst strong effective bulk shear. Severe hail was reported in Crawford County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 7, 6:43 PM EST, 4 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 743 PM EDT Tue Apr 7 2020 ...00z Aviation TAFs and Evening Forecast Update... .SYNOPSIS... Low pressure tracking east through the Great Lakes tonight will bring a cold front southeast across the area. Another low and a stronger cold front will move southeast across the region Wednesday night. An upper low will linger over the northern Great Lakes Thursday, moving to New England by Friday. High pressure will build across the Friday into the weekend. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... Mid evening update discussion... High res model data continue to indicate a very active and likely severe weather late this evening through the overnight hours. We are watching the storm developing over Michigan this evening and will likely organized into a squall line or MCS type structure as it moves southeastward towards northern Ohio into NW PA. We are thinking the time will be 10 pm to 3 am as the worse for our local area with 10 pm to 12 am for northwest Ohio, over Lake Erie and approaching the Lakeshore areas. We predict this line of severe storms will race at 50 to 60 mph across the area and be along and south of the lakeshore between 12 am and 2 am. The line of storms should be mostly out of our local area moving into central and southern Ohio after 3 am. The main threats will be damaging wind gusts up to 70 mph...isolated higher gusts possible, large hail up to the size of tennis balls possible, and an isolated tornado threat. The highest threat for an isolated tornado or two will be near northwestern Ohio and wherever the squall line of storms interacts with the warm front.Scattered power outages will be likely tonight across the area. Frequent, dangerous cloud to ground lightning will be likely. Stay safe and weather aware! Previous discussion... Main focus of the forecast is severe weather potential across the area this evening. A few storms are possible across the southern part of the area this afternoon on the nose of a low level theta-e ridge, although MLCAPE remains low in this area will a decent amount of MLCIN across the southeast portion of the area. The main threat with any storm that gets going would be hail, with damaging winds possible as well. Anticipating convection to develop upstream across lower MI later this afternoon/evening in an area of appreciable surface pressure falls ahead of an advancing cold front. The atmosphere continues to destabilize northeast into this area, where 1500-2500 j/kg SBCAPE is expected. A robust EML will advect northeast into the region, with mid level lapse rates up to 8.5C/km. The convection will persist and organize into the area coincident with a 60-70 kt 500mb jet max. Expecting the convection to grow upscale into a MCS and track southeast across the area, with 50-65 kts of effective bulk shear, with MLCAPE values maintaining in the 1500 j/kg range. The primary threats with this convection are large hail and damaging winds, especially if the convection becomes more organized. A low end tornado threat exists as well, especially across the northwest part of the area as the convection enters the area, with effective SRH values of 200 m2/s2, LCLs of 250-500m, and 0-3km bulk shear vectors out of the west/north west around 35 kts. The convection is expected to quickly move south out of the area shortly after/around 6Z, with a stabilizing atmosphere curtailing severe weather potential regardless. Clearing skies will build across the area from the west through the day tomorrow, with highs ranging from the mid/upper 60s west to the mid 50s to around 60s across far northeast OH/northwest PA. A stronger cold front will push southeast across the area tomorrow night, with rain showers expected to move across the region, mainly after 03Z into Thursday morning. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Upper level troughiness will move southeast into the area Wednesday night and move east during the day Thursday. However, a much more vigorous upper level trough will rotate south out of northern Canada into the Great Lakes with a potent positive vorticity maximum by Thursday night. This trough will swing quickly east Friday keeping the forecast areas in a cyclonic flow pattern. An upper level ridge will slide southeast in the mean flow toward the area by late Friday night. The upper level low pressure system and associated trough will cause a surface low pressure system to move southeast through central Ontario, Canada to near Maine by Thursday afternoon. As the upper level system cranks up and trough becomes negatively tilted, the surface low is expected to rapidly intensify during this forecast period. This will force strong cold air advection southeast into the local area Friday into Saturday. Eventually, surface high pressure builds northeast toward the area allowing winds to diminish and a bit of warm air advection. As a result, showers associated with the cold front will move east of the area leaving behind some lake effect rain showers becoming mixed with snow Thursday evening and mostly snow by early Friday morning away from the lake in the snowbelt. Otherwise fair over the rest of the forecast area. Cold air advection will keep temperatures in the 40s Thursday and Friday and drop them into the lower 30s Thursday night and upper 20s to lower 30s Friday night. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Upper level ridging will move quickly east across the area Saturday into Saturday night followed by a fast moving upper level low pressure system from the deep south that eventually weakens to a trough by Sunday night. Large amplitude upper level trough develops over the Plains states and becomes a dominant feature across the entire Lower 48 States into early next week. Strong cold air advection will be the rule as a lobe of Arctic air plunges south toward the area. Needless to day, winter is not giving up just yet. Surface high will build east Saturday with fair weather but next warm front will begin to lift north across the area by evening. Moisture associated with the boundary will push into the area late Saturday. Surface low pressure over the southern Rockies by Friday night will swing south into Texas and track northeast toward the area with the weak upper level low pressure system. As the upper level low tracks northeast and becomes a negatively tilted trough, the surface low is expected to rapidly intensify as it moves into the forecast area. There are some indications coastal low development will take place Monday but since upper level trough is so robust, the inland low will remain the dominant feature. Fair weather returns Saturday followed by a threat for rain from there on out and the best chance comes in the east half by Sunday night. As cold air advection takes place, snow will mix in with the rain over the entire area Monday night into Tuesday. Area will see a slight warming trend Saturday into Sunday followed by cold air returning Monday and Tuesday. && .AVIATION /00Z Wednesday THROUGH Sunday/... Active weather through the period with the main threat of strong to severe TSRA generally between 02Z and 07Z across the region. A line of TSRA expected to develop a move southeast across the area between 02z and 07z tonight, with damaging wind gusts up to 50 kts or higher and possible GS. Ceilings lower behind the storms to MVFR likely with possible IFR. The MVFR/IFR ceilings will scatter or lift late in the period during Wednesday. Southwest winds 5 to 12 knots will precede the convection, with winds becoming northwest about 10 knots behind the cold front generally around/after 09Z. Have included a TEMPO group for each TAF location for a two hour window when the winds will likely be very strong to severe with gusts over 40 knots likely during the line of convection. .OUTLOOK...Non-VFR again possible Thursday into Friday with rain and low ceilings. && .MARINE... Generally light winds expected Wednesday but will begin to increase from the west-northwest by Wednesday night in the wake of the low pressure system. Will likely need small craft advisories Wedneday night into early Friday night when winds begin to diminish to light northwest. Light south-southwest flow is expected Saturday and Sunday. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Greenawalt NEAR TERM...Greenawalt/Griffin SHORT TERM...Lombardy LONG TERM...Lombardy AVIATION...Griffin MARINE...Lombardy
Hazardous Weather Outlook National Weather Service Cleveland OH 911 PM EDT Tue Apr 7 2020 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-090115- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 911 PM EDT Tue Apr 7 2020 ...SEVERE THUNDERSTORM WATCH 84 IN EFFECT UNTIL 3 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. A squall line of severe thunderstorms late this evening and overnight will bring the threat for large hail up to the size of tennis balls, damaging winds gusts up to 70 mph, localized flooding, and a threat for isolated tornadoes. The main time period for the severe weather threat will be from 10 pm to 3 am. The Storm Prediction Center has outlined much of the area in an Enhanced Risk for severe weather, due to these threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. LEZ142>149-162>169-090115- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 911 PM EDT Tue Apr 7 2020 ...SEVERE THUNDERSTORM WATCH 84 IN EFFECT UNTIL 3 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for central Lake Erie and western Lake Erie. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. A squall line of severe thunderstorms late this evening and overnight will bring the threat for large hail up to the size of tennis balls, damaging winds gusts up to 70 mph, localized flooding, and a threat for isolated tornadoes. The main time period for the severe weather threat will be from 9 pm to 2 am. The Storm Prediction Center has outlined much of the area in an Enhanced Risk for severe weather, due to these threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-090115- Lake Erie open waters from Ripley to Buffalo NY- 911 PM EDT Tue Apr 7 2020 This Hazardous Weather Outlook is for eastern Lake Erie. .DAY ONE...Tonight. A squall line of severe thunderstorms late this evening and overnight will bring the threat for large hail up to the size of tennis balls, damaging winds gusts up to 70 mph, localized flooding, and a threat for isolated tornadoes. The main time period for the severe weather threat will be from 9 pm to 2 am. The Storm Prediction Center has outlined much of the area in an Enhanced Risk for severe weather, due to these threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1100 PM EDT TUE APR 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 PM HAIL 2 E BROOKLYN 41.44N 81.71W
04/07/2020 E1.00 INCH CUYAHOGA OH BROADCAST MEDIA
NICKEL TO QUARTER SIZE HAIL REPORTED IN OLD
BROOKLYN.
&&
MGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1112 PM EDT TUE APR 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND GST 3 NNW AMHERST 41.44N 82.24W
04/07/2020 E70 MPH LEZ145 OH EMERGENCY MNGR
EMA DIRECTOR ESTIMATED 70 MPH WINDS WITH
GUST FRONT NEAR BEAVER PARK MARINA.
&&
MGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1114 PM EDT TUE APR 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM HAIL 1 ENE NEWBURGH HEIGHTS 41.46N 81.64W
04/07/2020 E2.00 INCH CUYAHOGA OH PUBLIC
1.5 TO 2 INCH HAIL IN SLAVIC VILLAGE IN
CLEVELAND... NEAR FLEET AVE AND E 65TH.
&&
SEFCOVICPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1121 PM EDT TUE APR 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 PM HAIL 2 N LORAIN 41.46N 82.19W
04/07/2020 E1.00 INCH LORAIN OH PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
1116 PM HAIL 1 NW AVON 41.46N 82.04W
04/07/2020 E1.00 INCH LORAIN OH PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1123 PM EDT TUE APR 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL 1 ESE AVON 41.44N 82.00W
04/07/2020 M1.25 INCH LORAIN OH TRAINED SPOTTER
NEAR JAYCOX AND SCHWARTZ.
&&
SEFCOVICPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1125 PM EDT TUE APR 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM HAIL CAMBRIDGE SPRINGS 41.80N 80.06W
04/07/2020 M1.00 INCH CRAWFORD PA PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
SEFCOVICThe Pittsburgh radar (KPBZ), 142 km away, was scanning. The volume nearest the first event began at 03:45 UTC.
1 hail. Local standard time, as filed.
Facebook report and photo of quarter-size hail in Cambridge Springs. Time estimated via radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886576.